Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Minimal surfaces and $ H$-surfaces in non-positively curved space forms

Author: Bennett Palmer
Journal: Proc. Amer. Math. Soc. 119 (1993), 245-250
MSC: Primary 53C42; Secondary 53A10, 58E12
MathSciNet review: 1180466
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if the Gauss curvature of a surface of constant mean curvature in a nonpositively curved space form is sufficiently pinched, the surface is stable. In this case, we also give an upper bound for the inradius. We then show that the inradius of a stable minimal surface in Euclidean space, which is contained in a solid cylinder, is bounded above by a constant depending only on the radius of the cylinder.

References [Enhancements On Off] (What's this?)

  • [B-DC] J. L. Barbosa and M. DoCarmo, Stability of hypersurfaces with constant mean curvatures, Math. Z. 185 (1984), 339-353. MR 731682 (85k:58021c)
  • [B-DC1] -, On the size of a stable minimal surface in $ {\mathbb{R}^3}$, Amer. J. Math. 98 (1976), 515-528. MR 0413172 (54:1292)
  • [F-C-S] D. Fischer-Colbrie and R. Schoen, The structure of complete stable, minimal surfaces in $ 3$-manifolds of non-negative scalar curvature, Comm. Pure Appl. Math. 33 (1980), 199-211. MR 562550 (81i:53044)
  • [G] M. Gage, Upper bounds for the first Dirichlet eigenvalue of the Laplace-Beltrami operators, Indiana Univ. Math. J. 29 (1980), 897-912. MR 589652 (82b:58095)
  • [O] R. Osserman, Global properties of minimal surfaces in $ {\mathbb{E}^3}$ and $ {\mathbb{E}^n}$, Ann. of Math. (2) 80 (1964), 340-364. MR 0179701 (31:3946)
  • [S] M. Spivak, A comprehensive introduction to differential geometry, Vol. IV, Publish or Perish, Boston, MA, 1975. MR 0394452 (52:15254a)
  • [Sc] R. Schoen, Estimates for stable minimal surfaces in three dimensional manifolds, Seminar on Minimal Submanifolds, Princeton Univ. Press, Princeton, NJ, 1983. MR 795231 (86j:53094)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C42, 53A10, 58E12

Retrieve articles in all journals with MSC: 53C42, 53A10, 58E12

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society